Help! My blood sugar is wacky!

It’s safe to say most people with diabetes have experienced occasions when their blood sugar has been high without missing their medication or eating poorly. Often the reason seems unclear and can be quite scary and frustrating, leaving them puzzled as to why it’s happening.

Well, we’re here to help. Below are a few of the most common reasons that may cause blood sugars to go wacky.

Illness
Any illness, even a minor one, can raise your blood sugar. In fact, unexplained high blood sugars may be the first clue that you may be getting sick. Sometimes during an illness, you will need to use more insulin. However, if you are vomiting, have diarrhea and are unable to eat, your blood sugar can drop low and you may need to decrease your insulin or hold your oral medication. Certain medications used during times of illness may also contribute to a rise in sugar levels; the most common culprits are steroids.

Outdated Insulin
Using insulin that has expired can also cause your blood sugar to go up. It’s important to make sure that you check the expiration date on your insulin vial. If it’s expired, call your doctor or go to your pharmacy as they may be able to help.

Improper Insulin Storage
It’s important that your insulin is stored and used correctly. Always refrigerate unused insulin vials and pens. Keep in mind, once you use insulin, it’s only good for 30 days, after which you must dispose of it.

Stress /Poor Sleep
Lifestyle changes such as poor sleep or stress – which are often related – can cause your blood sugar to run high. When you don’t sleep, you may end up eating more and your stress hormones may increase, which in turn can increase blood sugar.

Incorrect Injection Technique
Another reason for high sugar levels is incorrect injection technique. If a person forgets to rotate injection sites and injects insulin into the same area/s over and over again, it results in a lot of scarring and fat build-up, which prevent insulin from getting properly absorbed. That’s why your doctor will remind you to rotate the insulin injection sites around the abdomen, flanks, thighs and back of the upper arms (unless there is a specific reason not to use a certain area).

Changes in Physical Activity
Changes in physical activity can certainly affect blood sugars. If a person suddenly becomes hospitalized or bedridden, their sugars may be higher than before, not only because of the stress of the illness, but simply because they are no longer doing their activities of daily living. The contrary is also true. If a person exerts him/herself more than usual, a low sugar event (hypoglycemia) may occur. For this reason, your doctor will remind you to lower the meal-time shortacting insulin dose if you are planning to exercise soon after a certain meal, i.e., take a long walk, do chores around the house or go to the gym. Depending on their vulnerability to low sugars, patients using insulin pumps may find it helpful to either set up a lower temporary basal rate for the duration of physical activity or altogether suspend the pump for that interim to avoid a low sugar.

Types of Food
Another important factor that may make your postprandial (after-meal) sugars fluctuate is the type of food you are eating. Simple carbohydrates are usually more quickly digested and absorbed, which means they need all of the bolus food correction upfront. Meals containing complex carbohydrates, proteins and fats – burgers, pizza, Chinese food – will take longer to get digested and to raise the sugar. This may mean dividing up the meal-time injection into two separate injections. Patients on the insulin pump are typically advised to make use of the dual-wave bolus feature when having a fatty meal or to try increasing their basal rate temporarily for a few hours after such a meal. Talk to your doctor for advice.

It’s also important to pay attention to how many carbohydrates you are eating in each sitting as the number of units for your meal-time short-acting insulin dose would need to be adjusted accordingly. Patients with type 1 diabetes are often taught carbohydrate-counting skills for this reason. Alcohol may also make your sugar level go awry. Diabetics have to be especially cautious with mixed drinks made with sweetened beverages. One must also remember that alcohol typically falls under the carbohydrate umbrella and can cause blood sugar levels to rise on their own, not to mention impairing one’s judgment in terms of food choices/insulin injections/ pump use. When not taken together with food, excessive alcohol can actually cause sugars to go low.

Travel
People who travel to areas with extreme heat or cold (or live in such areas) also have to remember that insulin is a protein molecule which works just right only at certain temperatures. Therefore, if going snow skiing, you may need to place your insulin vial/ pen in an inside pocket of your jacket. Alternatively, if spending a lot of time in the heat in a tropical climate, you may need to bring a cooling pack for your insulin supplies.

Dr. Aarti Ravikumar is in her second year fellowship in Endocrinology, Metabolism and Diabetes at the Icahn School of Medicine at Mount Sinai in New York City. She completed her medical degree at SUNY Downstate Medical School and residency at Albert Einstein College of Medicine Montefiore Medical Center. After graduation from fellowship, Dr. Ravikumar plans to practice general endocrinology in Westchester, NY.

Dr. Elina Trofimovsky is a senior Ffellow at the Mount Sinai Hospital Division of Endocrinology, Diabetes and Bone Diseases. She is a graduate of SUNY Downstate medical school, after which she completed her internal medicine residency training at Hofstra-NSLIJ. Dr. Trofimovsky plans to practice general endocrinology in Connecticut after graduating from fellowship.